Missouri, 2025

High Wind in Missouri, December 18, 2025

December 18, 2025 · NWS SGF · 5 events in 5 counties and zones

A strong storm system moved through the area during the afternoon of December 18th. Frequent wind gusts of 30-45mph occurred with a few gusts around 60mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong storm system moved through the area during the afternoon of December 18th. Frequent wind gusts of 30-45mph occurred with a few gusts around 60mph. These non thunderstorm winds did down some tree limbs and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 1:37 PM CST, 2 hours 20 minutes earlier. Its key messages:

  • Elevated to Significant fire danger across western Missouri and southeastern Kansas this afternoon. A Red Flag Warning remains in effect until 6PM for locations along and west of the I-49 corridor.
  • Northwesterly wind gusts up to around 45 mph will occur at times this afternoon through early this evening. A Wind Advisory remains in affect for the entire area until 8PM this evening.
  • Dry and above normal temperatures are favored this weekend into next week.
Area forecast discussion, Dec 18, 1:37 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
137 PM CST Thu Dec 18 2025

.KEY MESSAGES...

- Elevated to Significant fire danger across western Missouri
  and southeastern Kansas this afternoon. A Red Flag Warning
  remains in effect until 6PM for locations along and west of
  the I-49 corridor.

- Northwesterly wind gusts up to around 45 mph will occur at
  times this afternoon through early this evening. A Wind
  Advisory remains in affect for the entire area until 8PM this
  evening.

- Dry and above normal temperatures are favored this weekend
  into next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 135 PM CST Thu Dec 18 2025

A cold front continues to push east across the eastern Ozarks
this afternoon. Some light rain will continue for locations in
the area generally east of Highway 63 early this afternoon. The
front will continue to move to the east and out of the area by
mid afternoon along with any rain chances for the area.

Temperatures dropped into the 40s under the clouds and
precipitation, but clouds are quickly clearing from west to east
behind the front. Temperatures are increasing back into the 50s
where the skies clear. A secondary front is currently pushing
south into northern Kansas and northern Missouri this afternoon.
A colder air mass is behind this front which will move south
into the area late this afternoon and through the area this
evening. Ahead of this front temperatures will remain steady in
upper 40s and 50s then will drop quickly behind the front. A
drier air mass is moving into the region from west to east this
afternoon, where the skies are clearing. As a result humidity
values will drop from west to east this before the colder
temperatures advects south into the area later today. These
drier conditions and gusty winds will result in elevated to
significant fire weather concerns this afternoon for
southeastern Kansas and southwestern Missouri. The driest
conditions will occur along and west of I-49 where a Red Flag
Warning remains in affect until 6 PM this evening.

Winds increased with the showers ahead of the front and also just
behind the front this morning, but have since weaken some
across much of the area. This weakening in the winds will be
short lived, as the skies continue to clear mixing will start to
occur. Model forecast soundings show the potential for gusts up
to around 45 mph occurring at times this afternoon into this
evening across much of the area. A Wind Advisory remains in
affect for the area until 8 PM this evening.

Lows will drop into the lower to middle 20s tonight into Friday
morning. Some locations across central Missouri could see
readings in the upper teens.

The upper level trough will move off to the east and southerly
winds will start to return to the area on Friday. Highs on
Friday will range from the middle 40s across central and south
central MO to the lower 50s across extreme southeastern KS and
far southwestern MO.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 135 PM CST Thu Dec 18 2025

Shortwave upper level ridging will build over the region on
Saturday allowing warmer air to advect into the area with
highs in the 60s occurring. A shortwave trough will then move
through Saturday night and Sunday resulting in slightly cooler
but still above normal temperature to occur on Sunday with
highs in the 50s. A drier air mass will be in place across the
area with limited moisture return so no rain is expected with
the trough.

Long wave upper level ridging then sets up over the region
through much of next week. This will favor above normal
temperatures and drier conditions for the area next week. The
ensemble model members are coming into better agreement on highs
through the middle of next week being well above normal. The
NBM 25th percentile for high temperatures for the area from
Tuesday through Thursday of next week are in the middle 60s with
the NBM 75th percentile for highs in the lower 70s during this
time.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1112 AM CST Thu Dec 18 2025

The first of three cold fronts moved through with the next
making its way through the region late this morning and the last
front expected to move through he region this evening. There
will be limited visibility issues with the air moving across
the region with visibilities and ceilings lifting to VFR flight
conditions by 19z-21z.

The primary concern with this forecast will be the winds which
were initially from the south this morning but will quickly
turn to the northwest behind the subsequent fronts through the
day. Surface and elevated winds will be high and gusty with
sustained winds from from 35 to 35 mph with occasional gusts to
40 to 45 mph into the early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM CST this evening for KSZ073-097-
     101.
     Wind Advisory until 8 PM CST this evening for KSZ073-097-101.
MO...Red Flag Warning until 6 PM CST this evening for MOZ066-077-
     088-093-101.
     Wind Advisory until 8 PM CST this evening for MOZ055>058-
     066>071-077>083-088>098-101>106.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Hatch
Hazardous weather outlook, Dec 18, 12:24 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1224 PM CST Thu Dec 18 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1224 PM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

Windy conditions combined with dry air will produce Elevated to
Significant fire danger across southwestern Missouri and
southeastern Kansas this afternoon. A Red Flag Warning in effect
for locations along and west of I-49 until 6PM this evening.

Northwesterly wind gusts up to 45 mph will occur at times this
afternoon into this evening. A Wind Advisory in effect for the
area through 8PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Dec 18, 10:17 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
1017 AM CST Thu Dec 18 2025

MOZ058-070-071-082-083-092-096>098-105-106-181745-
Dent MO-Maries MO-Douglas MO-Wright MO-Oregon MO-Phelps MO-Ozark MO-
Howell MO-Pulaski MO-Texas MO-Shannon MO-
1017 AM CST Thu Dec 18 2025

...GUSTY SHOWERS WILL IMPACT MARIES...OZARK...SHANNON...SOUTHEASTERN
WRIGHT...EASTERN DOUGLAS...DENT...HOWELL...EASTERN PULASKI...TEXAS...
PHELPS AND OREGON COUNTIES THROUGH 1145 AM CST...

At 1016 AM CST, Doppler radar was tracking gusty showers along a line
extending from 7 miles southeast of Bland to near Houston to Ozark
Isle. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rolla, Fort Leonard Wood, West Plains, Montauk State Park, Ozark
National Scenic Riverways, Echo Bluff State Park, Bryant Creek State
Park, Current River State Park, Grand Gulf State Park, Bull Shoals
Lake, Salem, Mountain Grove, St. Robert, St. James, Licking, Mountain
View, Thayer, Willow Springs, Cabool, and Houston.

This includes Interstate 44 between mile markers 163 and 169, and
between mile markers 171 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3651 9274 3748 9225 3829 9194 3829 9165
      3815 9164 3815 9153 3779 9153 3779 9131
      3770 9130 3769 9115 3759 9116 3759 9131
      3751 9131 3750 9121 3726 9116 3714 9102
TIME...MOT...LOC 1616Z 235DEG 44KT 3823 9154 3735 9203 3646 9263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Greene

When
December 18, 3:57 PM CST
Where
Greene forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A non thunderstorm wind gust of 61 mph was measured at the Springfield Branson National Airport.

High Wind, Jasper

When
December 18, 4:27 PM CST
Where
Jasper forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The Joplin airport measured a 64 mph non thunderstorm wind gust.

High Wind, Lawrence

When
December 18, 5:39 PM CST
Where
Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed trees on Old Aurora Road near Verona.

High Wind, Taney

When
December 18, 6:55 PM CST
Where
Taney forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Numerous incidents of downed power lines occurred from non thunderstorm winds near Branson. A non thunderstorm wind gust of 61 mph was measured near Branson.

High Wind, Christian

When
December 18, 7:00 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
911 Call Center
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

There were several instances of non thunderstorm winds knocking down trees across portions of Christian County. Some trees did block roadways.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299709, 1299707, 1299712, 1299708, 1299713.